South Carolina, 2003

Hail in South Carolina, March 20, 2003

March 20, 2003 · NWS CHS · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 20, 3:54 AM EST, 4 hours 22 minutes earlier.

Area forecast discussion, Mar 20, 3:54 AM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD SCA TO GA WATERS
NATIONAL WEATHER SERVICE CHARLESTON SC
354 AM EST THU MAR 20 2003

PUBLIC...A VERY STORMY PERIOD OVER THE NEXT COUPLE OF DAYS. WARM
FRONT BACKING IN FROM THE COAST. MSAS LOOP SHOWS HIGHER DEWPOINTS
MOVING ONSHORE AND WINDS VEERING FROM NORTHEAST TO SOUTHEAST. SWODY1
PAINTING A SCARY PICTURE FOR TODAY WITH THE ENTIRE FORECAST AREA
UNDER A MODERATE RISK. VERY MOIST AIRMASS FROM SURFACE TO 700 MB AND
PLENTY OF DEEP LIFT AND CONVERGENCE. VERY GOOD SPEED AND DIRECTIONAL
SHEAR ON FORECAST SOUNDINGS. ALL THE USUAL STABILITY INDICES SHOW A
VERY UNSTABLE AIRMASS. WILL GO WITH NEAR 100 PERCENT POPS ALL AREAS
AND MENTION SEVERE. REGIONAL RADAR LOOP SHOWS THICK BAND OF
THUNDERSTORMS WITH HEAVY RAIN OVER PORTIONS OF GEORGIA MOVING
QUICKLY NORTHEAST BUT EASTWARD PROGRESSION OF LINE IS RATHER SLOW SO
EXPECTING LOCALLY HEAVY RAINFALL AMOUNTS ON TOP OF NEARLY SATURATED
GROUND. WILL TWEAK CURRENT FLOOD WATCH TO INCLUDE ALL COUNTIES IN MY
CWA. COLD FRONT WILL BE JUST TO THE WEST TONIGHT SLOWLY MOVING EAST.
FRONT SHOULD BE JUST WEST OF THE CWA BY 12Z FRIDAY AND WILL BE ALONG
THE COAST AROUND 00Z SATURDAY. WILL CARRY LIKELY POPS TONIGHT AND
FRIDAY. ATMOSPHERE DRIES OUT FRIDAY NIGHT AND SATURDAY AS SYSTEM
MOVES OFFSHORE REPLACED BY A MUCH DRIER AIRMASS AND WEST SOUTHWEST
FLOW FROM THE SURFACE ON UP. DUE TO VERY BUSY NIGHT HAVE NOT LOOKED
AT EXTENDED VERY MUCH SO WILL LEAVE AS IS.

MARINE...LONG FETCH SE WINDS HAVE BUILT SEAS TO JUST ABOVE SCA
CRITERA IN SC WATERS BUT REMAIN JUST BELOW CRITERIA IN GA WATERS.
WINDS ALSO ABOVE SCA IN SC WATERS AND CHARLESTON HARBOR. WITH THE
THE STRENGTH OF THE WIND FIELDS AND A CONTINUED SE FETCH...WL KEEP
SCA CONDITIONS INTO TONIGHT.

PREDICTED HIGH TIDE THIS AM A BIT LOWER THAN LAST NIGHTS TIDE BUT
WITH STRONG SE FLOW THIS AM...ANOMALY MAY BE HIGH ENOUGH FOR SHALLOW
COASTAL FLOODING IN SC COUNTIES THIS AM. XPCT SHALLOW COASTAL
FLOODING AGAIN THIS EVENING WITH HIGHER PREDICTED TIDE. DUE TO NMRS
HEADLINES AND EXPECTED SHORT FUSE HEADLINES LATER TODAY...HAVE ISSUED
STATEMENT BUT WL NOT HIGHLIGHT IN COASTAL WATERS FCST.

.CHS...
GA...TORNADO WATCH UNTIL 9 AM EST ALL ZONES.
     SCA AMZ354-374.
     FLOOD WATCH GAZ087-088>099-101>114-119>137-141 TODAY AND
     TONIGHT.
SC...TORNADO WATCH UNTIL 9 AM EST ALL ZONES.
     SCA AMZ330-350-352.
     FLOOD WATCH SCZ040-042>045-047>050 TODAY AND TONIGHT.

HSA/SCW
Hazardous weather outlook, Mar 20, 3:39 AM EST, 4 hours 37 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-201030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
339 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA AND
SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.FLOODING...A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA.  RAINFALL IS FORECAST TO INCREASE ACROSS THE
AREA THIS MORNING...AND LASTING WELL INTO FRIDAY. RAINFALL TOTALS OF
1 TO 2 INCHES MAY FALL OVER THE WATCH AREA CREATING FLOODING
PROBLEMS FOR ALREADY SATURATED GROUNDS. REFER TO THE LATEST FLOOD
WATCH FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN...THE OHOOPEE RIVER AT REIDSVILLE...
THE EDISTO RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT DOVER...
SCARBORO AND EDEN. RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR THE
SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.

.SEVERE THUNDERSTORMS...THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT. THE PRIMARY THREAT WILL BE FROM
LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.  REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FRIDAY. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A
STRONG JET STREAM AND AN UNSTABLE ATMOSPHERE...TO CREATE CONDITIONS
FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP.  REFER TO THE LATEST
DAY TWO OUTLOOK FROM THE STORM PREDICTION CENTER FOR ADDITIONAL
INFORMATION.

.RIVER FLOODING...MINOR TO MODERATE RIVER FLOODING WILL CONTINUE
THROUGH THE PERIOD. REFER TO THE LATEST RIVER FLOOD STATEMENTS AND
FORECASTS FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

SCW

In the hours before

Special weather statement, Mar 20, 3:22 AM EST, 4 hours 54 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-202115-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
322 AM EST THU MAR 20 2003

...MODERATE RISK OF SEVERE WEATHER TODAY AND TONIGHT...

A LARGE AREA OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO
CONTINUE THROUGH THE MORNING HOURS FROM THE NORTHERN GULF COAST UP
THROUGH THE CAROLINAS.  AN UPPER LEVEL LOW PRESSURE AREA WILL BE
SHIFTING NE DURING THE DAY...BUT A STRONG UPPER JET...AND AN
UNSTABLE ATMOSPHERE...WILL ALLOW FOR SEVERE THUNDERSTORMS TO SPREAD
ACROSS SOUTHEAST PORTIONS OF SOUTH CAROLINA AND GEORGIA TODAY.
WIND SHEAR WILL BE STRONG ACROSS THE AREA...LEADING TO SUPERCELL
DEVELOPMENT AND THE THREAT FOR LARGE HAIL...DAMAGING WINDS...AND
TORNADOES.

ONE AREA OF SHOWERS AND THUNDERSTORMS SHOULD PUSH THROUGH THE AREA
BY LATE MORNING.  ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS
WILL AFFECT THE AREA AGAIN TONIGHT AS AN UPPER LEVEL DISTURBANCE
CURRENTLY OVER MEXICO...MOVES NORTHEAST TOWARD THE CAROLINAS.  A
WARM FRONT WILL PUSH NORTH...KEEPING WARM MOIST AIR OVER THE
REGION...AND ALLOWING FOR THE CONTINUED THREAT OF SEVERE WEATHER.

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.  SPOTTERS AND
EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT TO THIS
DEVELOPING WEATHER SITUATION AND BE PREPARED TO TAKE ACTION IF ANY
WATCHES OR WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATIONS
FOR FURTHER INFORMATION ON THIS POTENTIAL SEVERE WEATHER EVENT.

PY

NNNN
Special weather statement, Mar 20, 6:05 AM EST, 2 hours 11 minutes before
GAZ087-201145-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
605 AM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 645 AM
EST...

AT 605 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ROGERS...OR ABOUT 6 MILES WEST OF
MILLEN...MOVING EAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
AREAS IN AND AROUND ROGERS...HERNDON...EMMALANE...BIRDSVILLE...
PERKINS...MILLEN AND LAWTON THROUGH 645 AM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

SCW
Special weather statement, Mar 20, 6:33 AM EST, 1 hour 43 minutes before
GAZ088-201215-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
633 AM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 715 AM
EST...

AT 633 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF WOODCLIFF...OR
ABOUT 8 MILES EAST OF MILLEN...MOVING EAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WOODCLIFF...
THOMASBORO...PARKERS...ZEIGLER...LEWIS...HILLTONIA...BASCOM AND
GOLOID THROUGH 715 AM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

SCW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Dorchester

When
March 20, 8:16 AM EST
Where
Dorchester County, Jedburg
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.050, -80.233

Hail, Charleston

When
March 20, 8:30 AM EST
Where
Charleston County, Isle of Palms
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.783, -79.767

Hail, Jasper

When
March 20, 9:40 AM EST
Where
Jasper County, 3 mi N of Ridgeland
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.530, -81.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5347331, 5347332, 5347330.